Thunderstorm Wind, Hughes
- When
- August 23, 3:30 PM CST
- Where
- Hughes County, 4 mi W of Holdenville
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.083, -96.467
Two barns were destroyed.
7 thunderstorm wind, 4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 23, 2:28 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 328 PM CDT THU AUG 23 2001 12Z ETA AND AVN RUNS SHOW UPPER LOW CENTERED OVER EASTERN COLORADO MOVING EAST-NORTHEAST INTO SOUTHWEST NEBRASKA WITH AVN FARTHER SOUTH. BIG DIFFERENCES APPEAR IN OVERALL SURFACE PATTERN WITH AVN DEVELOPING STRONGER SURFACE LOW ACROSS NORTHEAST KANSAS BY 12Z FRIDAY...WHILE ETA HAS WEAKER LOW ACROSS EASTERN TEXAS PANHANDLE. INITIAL THOUGHTS ARE THAT ETA MAY BE CLOSER TO WHAT WILL EVENTUALLY HAPPEN SO WILL FOLLOW MORE OF ETA SOLUTION IN THE SHORT TERM. AS LOW MOVES INTO CENTRAL PLAINS THIS AFTERNOON WIND PROFILES ACROSS NORTHERN PARTS OF CWA (CLOSER TO FRONT) BACK WHICH WILL SET-UP MORE FAVORABLE SHEAR PROFILE FOR STORMS THAT FORM. ETA HAS CAPES RANGING FROM 2000 J ACROSS SOUTHWEST OKLAHOMA TO OVER 3K AROUND ICT BY 00Z THIS AFTERNOON. AS LLJ DEVELOPS LATER TONIGHT...GOOD LOW TO MID LEVEL THETA-E ADVECTION IS MAXIMIZED ACROSS NORTH CENTRAL ZONES SO BEST CHANCE FOR STORMS DURING THE OVERNIGHT APPEARS TO BE ACROSS NORTH CENTRAL ZONES. LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT WHERE SURFACE/LOW LEVEL BOUNDARY INTERSECTS LLJ. GOING INTO FORECAST FOR FRIDAY AND FUTURE TIMES WILL BE DEPENDENT ON WHAT OCCURS THIS AFTERNOON AND TONIGHT. OUTFLOW BOUNDARIES FROM CONVECTION OVERNIGHT WILL LIKELY BE A FOCUS FOR MORE STORMS FRIDAY AFTERNOON ALONG WITH SYNOPTIC FRONT. UPPER LOW OVER CENTRAL PLAINS WILL BE SLOW TO MOVE EAST AS IT RUNS INTO MID AND UPPER RIDGE ALONG WITH THE FACT THAT THE STRONGER WESTERLIES WILL BE FARTHER NORTH. BIG DIFFERENCES IN FRONTAL POSITION FOR SATURDAY WITH AVN BEING FARTHER SOUTH AND ETA HOLDING FRONT ACROSS CENTRAL OKLAHOMA. FOR NOW WILL MAINTAIN CURRENT POPS FOR SATURDAY WITH TOO MANY UNCERTAINTIES. GOING INTO THE EXTENDED PORTION OF FORECAST...MRF AND ECMWF PUSH FRONTAL BOUNDARY SOUTH OF CWA WITH SURFACE HIGH BUILDING ACROSS THE AREA. UPSLOPE FLOW ALONG HIGH PLAINS ALONG WITH NORTHWEST FLOW ALOFT SHOULD GIVE WESTERN PARTS OF FA BEST CHANCE OF RAIN DURING THE EARLY TO MID PART OF NEXT WEEK. FCSTID = 6 OKC 72 96 70 93 / 30 30 30 30 HBR 73 99 71 96 / 30 20 30 30 SPS 75 100 73 99 / 20 20 20 20 GAG 69 94 65 91 / 50 20 30 20 PNC 73 93 70 90 / 50 30 30 30 DUA 74 96 73 95 / 30 20 20 30 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-232100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT THU AUG 23 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT OVER PARTS OF WESTERN AND NORTHERN OKLAHOMA...NORTH OF A LINE FROM HOLLIS...TO KINGFISHER...TO STILLWATER. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. HEAVY RAIN ALSO WILL BE POSSIBLE. AT MIDDAY A SURFACE BOUNDARY EXTENDED FROM THE TEXAS PANHANDLE... NORTHEAST AND EAST ACROSS SOUTHERN KANSAS. A FAIRLY STRONG UPPER LEVEL STORM SYSTEM WAS CENTERED OVER EASTERN COLORADO...AND WAS MOVING SLOWLY EAST. SUNNY SKIES OVER MUCH OF WESTERN AND NORTHERN OKLAHOMA WERE ALLOWING THE AIR TO DESTABILIZE ALONG AND SOUTH OF THE BOUNDARY ACROSS SOUTHERN KANSAS. THE BOUNDARY MAY DRIFT SOUTH INTO FAR NORTHERN OKLAHOMA LATER THIS AFTERNOON. AS AFTERNOON HEATING CONTINUES AND THE AIR DESTABILIZES FURTHER...AND AS THE UPPER SYSTEM MOVES EAST...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE NEAR THE BOUNDARY LATE THIS AFTERNOON. MODERATE INSTABILITY AND INCREASING WINDS ALOFT INDICATE THAT A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS THROUGH EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO BECOME MORE ORGANIZED THIS EVENING AND PUSH SOUTH OR SOUTHEAST INTO OR THROUGH MUCH OF NORTHERN AND WESTERN OKLAHOMA TONIGHT. DAMAGING WINDS WILL BE THE MAIN THREAT LATER THIS EVENING...ALTHOUGH LARGE HAIL WILL STILL BE POSSIBLE AS TEMPERATURES ALOFT COOL WITH THE APPROACH OF THE UPPER LEVEL SYSTEM. THUNDERSTORMS ALSO MAY PRODUCE LOCALLY HEAVY RAIN THIS EVENING...WHICH COULD CAUSE LOCALIZED FLOODING IN SOME AREAS. EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION BEGINNING LATE THIS AFTERNOON... AND CONTINUING AT LEAST THROUGH LATE EVENING. 24
The Norman radar (KTLX), 79 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
7 thunderstorm wind, 4 hail. Local standard time, as filed.
Two barns were destroyed.
Wind was measured by Oklahoma mesonet.
Trees and road signs were damaged.
Power lines were downed.
One power pole was downed.
Wind was measured by Oklahoma mesonet.
Wind was measured by Oklahoma mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260143, 5260142, 5260145, 5260144, 5260146, 5260238, 5260239, 5260240, 5260241, 5260242, 5260243.